Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 77, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2012, 4:25 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2012, 4:25 PM EDT (20:25 UTC)
- Expired
- May 23, 2012, 5:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 68 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:26 PM EDT | HAIL 1.75 | 1 E Fair Bluff, NC | QUARTER TO GOLFBALL SIZE HAIL REPORTED IN FAIR BLUFF. |
| May 23, 4:30 PM EDT | HAIL 1 | 1 Nnw Cerro Gordo, NC | QUARTER TO NEAR GOLF BALL SIZE HAIL ON HAYES LENNON RD. |
| May 23, 4:30 PM EDT | HAIL 1.75 | 2 Nw Cerro Gordo, NC | GOLFBALL SIZE HAIL FELL FOR 6-7 MINUTES ON PORTERS SWAMP ROAD. |
| May 23, 5:05 PM EDT | HAIL 1 | 4 Se Lumberton, NC | QUARTER SIZE HAIL REPORTED ON HWY 211. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
646 WUUS52 KILM 232025 SVRILM NCC017-047-155-232115- /O.NEW.KILM.SV.W.0077.120523T2025Z-120523T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 425 PM EDT WED MAY 23 2012 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA NORTHWESTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA SOUTHEASTERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 515 PM EDT * AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIR BLUFF...OR 16 MILES WEST OF WHITEVILLE...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... CHADBOURN... EVERGREEN... BOARDMAN... BLADENBORO... MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. && PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3469 7897 3448 7850 3418 7893 3430 7907 TIME...MOT...LOC 2026Z 210DEG 20KT 3430 7897 $$ WEISS
3 follow-up statements
917 WWUS52 KILM 232042 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 442 PM EDT WED MAY 23 2012 NCC017-047-155-232115- /O.CON.KILM.SV.W.0077.000000T0000Z-120523T2115Z/ ROBESON NC-COLUMBUS NC-BLADEN NC- 442 PM EDT WED MAY 23 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR WEST CENTRAL BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN ROBESON COUNTIES... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CERRO GORDO...OR 13 MILES WEST OF WHITEVILLE...MOVING NORTHEAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EVERGREEN... BOARDMAN...ELKTON...EMERSON...ABBOTTSBURG...CLARKTON AND BLADENBORO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. && PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3427 7894 3433 7903 3469 7897 3448 7850 TIME...MOT...LOC 2042Z 210DEG 20KT 3438 7892 $$ WEISS
212 WWUS52 KILM 232058 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 458 PM EDT WED MAY 23 2012 NCC017-047-155-232115- /O.CON.KILM.SV.W.0077.000000T0000Z-120523T2115Z/ ROBESON NC-COLUMBUS NC-BLADEN NC- 458 PM EDT WED MAY 23 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR WEST CENTRAL BLADEN...EXTREME NORTH CENTRAL COLUMBUS AND EAST CENTRAL ROBESON COUNTIES... AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF BLADENBORO...OR 13 MILES NORTHWEST OF WHITEVILLE...MOVING NORTHEAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABBOTTSBURG AND CLARKTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. && PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3443 7885 3448 7900 3469 7897 3448 7850 TIME...MOT...LOC 2058Z 210DEG 20KT 3446 7887 $$ WEISS
288 WWUS52 KILM 232111 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 511 PM EDT WED MAY 23 2012 NCC017-047-155-232121- /O.EXP.KILM.SV.W.0077.000000T0000Z-120523T2115Z/ ROBESON NC-COLUMBUS NC-BLADEN NC- 511 PM EDT WED MAY 23 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLADEN...EXTREME NORTH CENTRAL COLUMBUS AND EAST CENTRAL ROBESON COUNTIES WILL EXPIRE AT 515 PM EDT... AT 511 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3443 7885 3448 7900 3469 7897 3448 7850 TIME...MOT...LOC 2111Z 210DEG 20KT 3452 7883 $$ WEISS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:44 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 23, 2:44 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 244 PM EDT WED MAY 23 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL BRING STRONG TO SEVERE THUNDERSTORMS THROUGH THIS EVENING. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...ALTHOUGH COVERAGE WILL LIKELY BE ISOLATED. A DRYING AND WARMING TREND WILL FOLLOW FRIDAY THROUGH EARLY NEXT WEEK AS AN UPPER RIDGE INTENSIFIES OVER THE REGION. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM WEDNESDAY...SEVERE TSTM WATCH 292 COVERS OUR ENTIRE COUNTY WARNING LAND AREA UNTIL 9PM THIS EVENING. ONE IMPULSE EVIDENT IN VAPOR ANIMATIONS WRAPPING AROUND THE UPPER CIRCULATION DROPPING INTO NORTH CENTRAL SC MAY KEEP STORMS IMPINGING OUR WESTERN ZONES. ADDITIONALLY...A STRENGTHENING SEA BREEZE CIRCULATION WILL HELP TRIGGER A BROKEN LINE OF STORMS ALONG OUR COASTAL INTERIOR. COLD AIR ALOFT AND LATE MAY SURFACE HEATING IS COOKING A RECIPE FOR SIZABLE HAILSTONES AS WE APPROACH PEAK HEATING. EYE POPPING DOWNDRAFT CAPES COULD ALSO RESULT IN STRONG EVAPORATIVE COOLED DOWNBURSTS...AND ISOLATED WIND DAMAGE COULD NOT BE RULED OUT. UNLESS TRAINING OF CELLS OCCURS...THE MODERATE STORM MOTION SHOULD LIMIT FLOODING POTENTIAL COMPARED TO THE PREVIOUS DAYS. MIDDLE TO UPPER 60S FOR MIN TEMPS BY FIRST LIGHT THURSDAY UNDER PARTIALLY CLEAR SKIES AND LIGHT SOUTHERLY WIND. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...UPPER TROUGH OPENS AND MOVES NORTHEAST AWAY FROM THE MID ATLANTIC ON THURSDAY. ALTHOUGH HEIGHTS GRADUALLY INCREASE DURING THE DAY...DO NOT ANTICIPATE THAT THERE WILL BE ENOUGH OF A MID LEVEL CAP TO SUPPRESS CONVECTION. MID LEVEL LAPSE RATES ARE ONLY ABOUT 6C/KM DURING THE AFTN...AND SOME DRY AIR IS PRESENT IN FORECAST PROFILES. HOWEVER...SBCAPE OF 1000-1500 J/KG SUGGESTS AMPLE INSTABILITY...MID LEVEL THETA-E RIDGING WILL PROVIDE SUFFICIENT MOISTURE...WHILE A DIGGING 80 KT UPPER JET BEHIND DEPARTING TROUGH WILL CREATE SOME UPPER SUPPORT. DO NOT EXPECT WIDESPREAD COVERAGE...BUT AT LEAST SOME STORMS ARE POSSIBLE...MAINLY ALONG THE SEA BREEZE DUE TO ENHANCED CONVERGENCE. SMALL HAIL WILL BE POSSIBLE IN ANY STRONGER CONVECTION. TEMPS WILL RANGE FROM THE LOW 80S AT THE COAST WHERE A RESULTANT SEA BREEZE WILL TEMPER THE MAXES...TO MID 80S IN THE FAR SW. CONTINUING SOUTHERLY WINDS THURSDAY NIGHT WILL KEEP MINS IN THE MID AND UPPER 60S...MAYBE 70 AT THE IMMEDIATE COAST. LARGE UPPER RIDGE BEGINS TO SPREAD NORTHEAST FROM THE GULF COAST STATES ON FRIDAY. AT THE SAME TIME...MUCH OF THE GUIDANCE IS INDICATING THAT A RENEWED 5H TROUGH MAY ATTEMPT TO CLOSE OFF WELL OFFSHORE THE GA COAST. THIS WILL KEEP SLIGHTLY LOWERED HEIGHTS IN THE EASTERN CAROLINAS WHILE THE RIDGE BUILDS STRONGER TO THE WEST. AT THE SURFACE...HIGH PRESSURE RIDGES DOWN FROM THE MID ATLANTIC WHILE A SURFACE CYCLONE IS PROGGED TO DEVELOP BENEATH THE UPPER TROUGH NEAR THE FLORIDA COAST. ALTHOUGH THE RIDGING WILL PROVIDE SOMEWHAT OF A MID LEVEL CAP EVIDENT ON SOUNDINGS...THE E/NE FLOW AT THE SURFACE COMBINED WITH THE SUBTLE TROUGHING ALREADY DISCUSSED...MAY ALLOW FOR SOME SEA BREEZE CONVECTION ONCE AGAIN FRIDAY. THE CHANCE IS LESS...BUT NON ZERO. TEMPS WILL WARM ON FRIDAY INTO THE MID AND UPPER 80S AWAY FROM THE COAST WHILE DEEP EAST FLOW WILL KEEP TEMPS ONLY IN THE LOW 80S NEAR THE BEACHES. MINS AT NIGHT WILL ONCE AGAIN BE IN THE MID TO UPPER 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 3 PM WEDNESDAY...EXTENDED FORECAST REMAINS RELATIVELY UNCHANGED WITH HIGH CONFIDENCE VIA HPC EARLY AS THE MAMMOTH RIDGE WILL PREVAIL ACROSS OUR AREA TEMPERATURES WILL HOVER AROUND FIVE DEGREES ABOVE CLIMATOLOGY. CAPPING AROUND 700MB SHOULD KEEP THE LID ON CONVECTION FOR THE HOLIDAY WEEKEND. FORECAST SHIFTS TO LOWER CONFIDENCE FOR THE REMAINDER OF THE PERIOD AS THE WILDCARD IS THE MOISTURE ASSOCIATED WITH A RETROGRADING CLOSED LOW SLIPPING BELOW THE RIDGE THEN BEING SWEPT UP INTO THE AREA AS A MORE ZONAL FLOW DEVELOPS. CONTINUED THE TREND OF INCREASING POPS INCREMENTALLY MONDAY THROUGH WEDNESDAY TO ADDRESS. EVEN WITHOUT THE AFOREMENTIONED LOW AND ITS ASSOCIATED MOISTURE COLUMN WILL BECOME MORE CONDUCIVE FOR DIURNAL CONVECTION. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 19Z...TERMINALS ARE CURRENTLY VFR. LOW LEVEL CUMULUS IS DEVELOPING BUT HAS YET TO SIGNIFICANTLY BUILD DESPITE REACHING THE CONVECTIVE TEMPERATURE. CANNOT RULE OUT SHOWER/THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH THE WARMEST SURFACE TEMPERATURES YET TO COME AND A COLD POOL OF AIR ALOFT. WILL CONTINUE TO INDICATE THE BEST CHANCE OF SHOWERS/VCTS/MVFR AT FLO/LBT AND AT ILM WHERE BEST CUMULUS DEVELOPMENT IS CURRENTLY TAKING PLACE. AT THE CRE/MYR TERMINALS WILL JUST MENTION VCSH IN TAFS AND AMEND AS NECESSARY IF ANY THUNDERSTORM THAT DEVELOPS INLAND MOVE TOWARDS THOSE TERMINALS. PRECIPITATION ENDS THIS EVENING AS SKIES GRADUALLY BECOME SCATTERED. WITH MOIST SOILS EXPECT BR TO DEVELOP AT FLO/LBT. SINCE ANY DENSE FOG IS EXPECTED TO BE PATCHY CONFIDENCE IS MODERATE THAT VISIBILITIES WILL REMAIN IN THE MVFR RANGE. THE NAM BUFFER SOUNDINGS ARE INDICATING MORE OF A CHANCE THAT MVFR CEILINGS WILL DEVELOP THIS EVENING AND PERSISTING OVERNIGHT. AFTER SUNRISE EXPECT THE CHANCE OF MVFR CEILINGS UNTIL SHOWERS AND ISOLATED THUNDERSTORMS AGAIN DEVELOP MID-LATE MORNING. EXTENDED OUTLOOK...ISOLATED SHOWERS/MVFR...WITH ISOLATED THUNDERSTORMS/TEMPO IFR POSSIBLE MAINLY IN THE AFTERNOON THROUGH THE EXTENDED PERIOD. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM WEDNESDAY...OUTSIDE OF TSTMS NO REAL PROBLEMS ON THE WATERS. IN AND NEAR STORMS DO EXPECT LOCALLY ROUGH CONDITIONS AND DANGEROUS CLOUD TO WATER LIGHTNING STRIKES. OTHERWISE GENERALLY SOUTH WINDS 10-15 KNOTS...A FEW HIGHER GUSTS NEAR SHORE THROUGH EARLY EVENING WITH SEA BREEZE ENHANCEMENT. SEA MAINLY COMPOSED OF SE WAVES AROUND 2-3 FEET AT 8-9 SECONDS...MIXED WITH S WAVES OF 2 FEET AT 5-6 SECONDS...WITH OVERALL HEIGHTS OF 3-4 FEET. THIS IS NATIONAL SAFE BOATING WEEK...TAKE TIME TO REFRESH ON THE LATEST SAFETY GUIDELINES. ALSO...A GOOD PRACTICE THAT CAN SAVE YOU PLENTY TROUBLE...IS TO GET A FIX ON THE LATEST RADAR TRENDS BEFORE LAUNCHING THE VESSEL. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...S/SE WINDS THURSDAY BETWEEN OFFSHORE HIGH PRESSURE AND A TROUGH ACROSS THE MIDWEST WILL BE AROUND 10 KTS. THIS WILL CREATE 3-4 FT SEAS...FORMED BY A COMBINATION OF A 3FT/8SEC SE SWELL...AND A 2FT/5SEC SOUTH WIND WAVE. AS HIGH PRESSURE RIDGE BUILDS DOWN THE COAST EARLY FRIDAY...WINDS WILL BACK TO THE EAST THEN NORTHEAST...BUT STILL AROUND 10 KTS. A PERIOD OF CONFUSED SEAS WILL DEVELOP EARLY FRIDAY DUE TO THE NE WINDS TOPPING THE CONTINUED SE SWELL...BUT BY LATE IN THE DAY A 6 SEC NE WIND CHOP WILL BECOME DOMINANT...AND SEAS WILL PERSIST AT 3-4 FT THROUGH THE END OF THE PERIOD. LONG TERM /SATURDAY THROUGH SUNDAY/... AS OF 3 PM WEDNESDAY...NORTHEAST WINDS INITIALLY WILL VEER TO EASTERLY SUNDAY THEN TO SOUTHEAST MONDAY AS HIGH PRESSURE MOVES FROM THE APPALACHIANS TO WELL OFFSHORE. CAVEAT TO FORECAST IS LOW PRESSURE DEVELOPING SOMEWHERE OFF THE SOUTHEAST COAST AND ITS CHARACTERISTICS/MAGNITUDE. SEAS ESPECIALLY LATE IN THE PERIOD COULD BE AFFECTED BY THIS FEATURE BUT FOR NOW A STANDARD 2-4 FEET FOR SUMMER SHOULD SUFFICE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...MJC SHORT TERM...JDW LONG TERM...SHK AVIATION...MRR
Hazardous weather outlook, May 23, 1:58 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 158 PM EDT WED MAY 23 2012 NCZ110-SCZ054-241800- COASTAL BRUNSWICK-COASTAL HORRY- 158 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. SEVERE THUNDERSTORM WATCH. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED. NCZ106-108-SCZ056-241800- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL GEORGETOWN- 158 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED. AMZ250-252-254-256-241800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 158 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241800- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 158 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE... PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... LIKELY NOT NEEDED.
In the hours before
Local storm report, May 23, 3:07 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 1 WNW BENNETTSVILLE 34.64N 79.70W
05/23/2012 M1.00 INCH MARLBORO SC EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL ON HWY 9 NORTH OF DOWNTOWN
BENNETTSVILLE.
&&
EVENT NUMBER ILM1200141
LACORTESpecial weather statement, May 23, 3:27 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
327 PM EDT WED MAY 23 2012
SCZ033-039-053>056-232030-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
327 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...GEORGETOWN...
WILLIAMSBURG AND MARION COUNTIES THROUGH 430 PM EDT...
AT 326 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CONWAY...TO RHEMS...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE CONWAY...GARDEN CITY...MYRTLE
BEACH...NORTH MYRTLE BEACH...RED HILL...SOCASTEE...ADRIAN...
ALLSBROOK...BAYBORO...BUCKSPORT...BUCKSVILLE AND BURGESS.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3351 7961 3381 7934 3381 7932 3383 7932
3414 7905 3386 7860 3380 7868 3375 7879
3364 7893 3334 7937
TIME...MOT...LOC 1926Z 233DEG 23KT 3375 7913
WEISSSpecial weather statement, May 23, 3:38 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT WED MAY 23 2012
SCZ017-023-024-032-033-232045-
DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-
338 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...MARION...
DILLON...MARLBORO AND DARLINGTON COUNTIES THROUGH 445 PM EDT...
AT 338 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER OAK
GROVE...OR ABOUT 13 MILES SOUTHWEST OF DILLON...MOVING NORTHEAST AT
20 MPH.
SOME LOCATIONS IMPACTED INCLUDE DILLON...BINGHAM...BLUE BRICK...
BROWNSVILLE...CLIO...DUNBAR...FLOYDALE...FORK...HAMER...KEMPER...LAKE
VIEW AND LATTA.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3430 7907 3429 7909 3418 7971 3436 7973
3469 7953
TIME...MOT...LOC 1938Z 234DEG 16KT 3434 7958
15Local storm report, May 23, 3:48 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
348 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL BLENHEIM 34.51N 79.65W
05/23/2012 M1.00 INCH MARLBORO SC PUBLIC
SLIGHTLY LARGER THAN QUARTER SIZE HAIL FELL FOR
APPROXIMATELY 10 MINUTES.
&&
EVENT NUMBER ILM1200142
LACORTELocal storm report, May 23, 4:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 WNW GREEN SEA 34.15N 79.02W
05/23/2012 M1.00 INCH HORRY SC PUBLIC
QUARTER SIZE HAIL IN GREEN SEA.
&&
EVENT NUMBER ILM1200143
LACORTELocal storm report, May 23, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 E NICHOLS 34.23N 79.07W
05/23/2012 E1.00 INCH HORRY SC TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL REPORTED ON HWY 76.
&&
EVENT NUMBER ILM1200144
LACORTEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:41 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 49 min |
| May 23, 4:51 PM EDT | Special Weather Statement | ILM | Robeson | 54 min |
| May 23, 5:13 PM EDT | Special Weather Statement | ILM | Robeson | 32 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 15 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.